Alert archive / Alaska / Red Flag Warnings in 2008

Red Flag Warning 5, NWS Anchorage, AK

May 11, 2008

NWS Anchorage, AK issued this red flag warning at May 11, 2008, 10:51 AM AKDT. It took effect at May 11, 2008, 3:51 PM AKDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2008, 10:51 AM AKDT (18:51 UTC)
In effect from
May 11, 2008, 3:51 PM AKDT
Expired
May 11, 2008, 10:09 PM AKDT
In force
6 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWAK62 PAFC 112351
RFWALU

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
351 PM ADT SUN MAY 11 2008

AKZ151-120700-
/X.NEW.PAFC.FW.W.0005.080511T2351Z-080512T0700Z/
KUSKOKWIM VALLEY-
351 PM ADT SUN MAY 11 2008

...RED FLAG WARNING IN EFFECT UNTIL 11 PM ADT THIS EVENING FOR STRONG WIND...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 11 PM ADT THIS EVENING FOR
STRONG WIND.

STRONG PRESSURE RISES TO THE SOUTHEAST COMBINED WITH A THERMAL
TROUGH IN THE INTERIOR OF THE STATE IS BRINGING SOUTHEAST WINDS
WITH GUSTS TO 25 MPH THROUGH THE KUSKOKWIM VALLEY. THESE WINDS
HAVE ALSO DROPPED RH VALUES INTO THE 25 TO 30 PERCENT RANGE. THESE
CONDITIONS ARE EXPECTED TO PERSIST UNTIL LATE THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

$$
1 follow-up statement
000
WWAK62 PAFC 120609
RFWALU

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
1009 PM ADT SUN MAY 11 2008

AKZ151-120715-
/X.CAN.PAFC.FW.W.0005.000000T0000Z-080512T0700Z/
KUSKOKWIM VALLEY-
1009 PM ADT SUN MAY 11 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITIES HAVE RECOVERED ABOVE 30% AND ARE EXPECTED TO
CONTINUE TO INCREASE THROUGH THE EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 11, 9:00 AM AKDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 11, 9:00 AM AKDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
200 PM ADT SUN MAY 11 2008

.MODEL DISCUSSION...MODELS MSLP FIELDS WERE IN GOOD AGREEMENT...
THOUGH MODELS SEEM TO BE MISSING THE COMPLEXITY OF LOW CENTERS SOUTH
OF THE AK PEN THIS MORNING. MODELS ARE TENDING TO GO INITIALLY WITH A
CONSOLIDATED CENTER...WHERE THE SATELLITE AND OBSERVATIONS CLEARLY
SHOW A TRIPLE POINT SOUTH OF SAND POINT WITH A PARENT CENTER TO SW.
TRIPLE POINT SHOULD ROTATE AROUND PARENT CENTER TO SW. WILL HAVE TO
MAKE SOME ADJUSTMENTS WITHIN THE INITIAL PERIODS OF FORECAST...BUT
MODELS TEND TO CATCH UP BY 24 HOURS. SO WILL BE LEANING WITH THE 12Z
GFS WITH SOME ADJUSTMENTS.

.UPPER LEVELS...
LOW CENTER SOUTH OF THE AK PEN BECOMES STACKED WITH SURFACE CENTER
AND MOVES NORTH OF THE AK PEN INTO BRISTOL BAY MON. THIS CENTER THEN
MOVES WEST AND WEAKENS. SECONDARY LOW MOVING FROM KAMCHATKA COMES IN
PHASE WITH TROUGH ROTATING SOUTH OUT OF THE BERING SEA. THE OVERALL
TROUGH DIGS SOUTH TO ALONG 170W EARLY TUESDAY WITH A INTENSE LOW
MOVING TO SOUTH OF KODIAK WED AFTERNOON. THIS SETS UP A STRONG LONG
FETCH SOUTHERLY JET OVER THE EASTERN GULF WED WHICH WILL TEND TO HOLD
INTO THU.

.SURFACE FORECAST...
SHORT TERM SYNOPTIC PATTERN IS FOR LOW COMPLEX SOUTH OF THE AK PEN TO
MOVE INTO BRISTOL BAY MON THEN SHIFT WEST AND WEAKEN. ASSOCIATED
OCCLUDED FRONT OVER SOUTHERN BRISTOL BAY AND THE SW GULF OF ALASKA
WILL MOVE NORTH AND EAST. BY MONDAY AFTERNOON...FRONTAL TROUGH SHOULD
EXTEND FROM THE EASTERN BERING SEA...ACROSS SW ALASKA...TO ALONG THE
NORTH GULF COAST. THE FRONT OVER THE THE EASTERN BERING SEA AND SW
ALASKA CONTINUES NORTH AND WEST AND WEAKENS. THE FRONT OVER THE NORTH
GULF WILL LIKELY STALL AND WEAKEN WITH STRONG RIDGE CONTINUING ALONG
THE COAST. THERMAL TROUGH OVER THE INTERIOR WILL HANG AROUND FOR THE
NEXT COUPLE OF DAYS.

.EAST...EXPECT STRONG WINDS TO CONTINUE OVER MUCH OF THE GULF WITH
STORMS EXCEPTED OVER THE NORTH GULF WATERS THIS EVENING THROUGH
MONDAY MORNING AHEAD OF APPROACHING FRONTAL TROUGH. WINDS LIKELY TO
DIMINISH AS FRONT STALLS AND FLOW SHIFTS MORE TO THE SOUTH. GAP WINDS
OVER SOUTHCENTRAL ALASKA WILL CONTINUE THROUGH MONDAY AS STRONG RIDGE
CONTINUES ALONG THE COAST AND LOW CENTER MOVES INTO BRISTOL BAY.
WINDS LIKELY TO DIMINISH SIGNIFICANTLY MON NIGHT AS BRISTOL BAY
CENTER SHIFTS WEST AND WEAKENS. THERMAL TROUGH OVER THE INTERIOR
COMBINED WITH STRONG RIDGING ALONG THE NORTH GULF ARE PRODUCING
STRONG SOUTHERLY WINDS ALONG THE COPPER RIVER. EXPECT THE WINDS WILL
DIMINISH OVERNIGHT AS THE THERMAL TROUGH WEAKENS...THEN INCREASE
AGAIN AS THE TROUGH RE-INTENSIFIES MON AFTERNOON.

SIGNIFICANT MOISTURE INTRUSION INTO INTERIOR SOUTHCENTRAL LIKELY TO
BE SLOW WITH STRONG SE DOWNSLOPE WINDS. FLOW ALOFT SHIFTS TO THE
SOUTH LATE MON NIGHT/TUE MORNING...SO SHOULD SEE DOWNSLOPE HOLE FILL
IN AS MOISTURE PUSHES NORTH. UNTIL THEN...EXPECT MAJORITY OF RAIN TO
FALL ALONG THE COAST AND SOUTHEAST EXPOSURES. COPPER RIVER IS LIKELY
TO STAY ON THE DRY SIDE THROUGH MON. HIGH PRESSURE BUILDS OVER MUCH
OF THE EAST TUE NIGHT/WED. INTENSE LOW CENTER...POSSIBLY REMNANTS OF
A WESTERN PACIFIC TYPHOON...MOVES TO TO NEAR KODIAK WED NIGHT. SO
LOOK FOR ANOTHER ROUND OF WIND AND A MOISTURE SURGE.

.WEST...
SW ALASKA...MAIN CONCERN IS GAP WINDS ALONG THE ALEUTIAN/ALASKA
RANGE. EXPECT STRONG WIND HEADLINES FOR ZONE 161 TO CONTINUE INTO
MON. WINDS SHOULD DIMINISH MON NIGHT AS LOW CENTER IN BRISTOL BAY
WEAKENS AND MOVES WEST. RAIN ASSOCIATED WITH APPROACHING FRONTAL
TROUGH WILL MAINLY IMPACT THE DELTA AND BRISTOL BAY AS STRONG SE
DOWNSLOPE KEEPS THE KUSKOKWIM VALLEY ON THE DRY SIDE. WILL SEE A
GENERAL MOISTURE PUSH NORTH MON NIGHT AND TUE AS FLOW ALOFT SHIFTS
SOUTH.
ELSEWHERE...EXPECT STRONG WINDS TO WEST OF LOW CENTER OVER THE
ALEUTIANS AND EASTERN BERING SEA THROUGH TONIGHT. WINDS SHOULD
DIMINISH AS LOW CENTER MOVES NORTH AND WEST MON/TUE. EXPECT UNSETTLED
WEATHER TO CONTINUE OVER THE REGION THROUGH THE MIDDLE OF NEXT WEEK
AS UPPER TROUGH HOLDS OVER THE BERING SEA.

.FIRE WEATHER...
ZONE 111...RED FLAG CONDITIONS WILL CONTINUE INTO THIS EVENING. RH
VALUES SHOULD RECOVER LATER TONIGHT. GUSTY SE WINDS LIKELY AGAIN
MON...HOWEVER EXPECT MOISTURE WILL INCREASE TO ABOVE CRITICAL LEVELS.

ZONE 141...RED FLAG CONDITIONS WILL DIMINISH LATER THIS EVENING AS
WINDS DIMINISH WITH NOCTURNAL WEAKENING OF INTERIOR TROUGH AND RH
VALUES RECOVER. RED FLAG CONDITIONS LIKELY AGAIN MON AFTERNOON AS
INTERIOR TROUGH INTENSIFIES AND RH VALUES DROP.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...STRONG 120. GALES 125 130 132 138 140 141 150 155 160 AND
170.
FIRE WEATHER...RED FLAG WARNINGS ZONES 111 AND 141.

RMC MAY 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:00 PM AKDTGale WarningAFC24 hr
May 10, 11:00 PM AKDTSmall Craft AdvisoryAFC24 hr
May 11, 2:00 AM AKDTRed Flag WarningAFC30 hr
May 11, 6:55 AM AKDTStorm WarningAFC28 hr
May 11, 11:00 AM AKDTSmall Craft AdvisoryAFC60 hr
May 11, 3:46 PM AKDTHigh Wind WarningAFC18 hr

Nearby

Red Flag Warnings in Alaska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.